New York, 2001

Hail and Damaging Wind in New York, August 31, 2001

August 31, 2001 · NWS BTV · 2 events in 1 county or zone

A cold front in the eastern Great Lakes region early on Friday, August 31, 2001 moved east passing across northern New York during the afternoon. Thunderstorms preceded and accompanied the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front in the eastern Great Lakes region early on Friday, August 31, 2001 moved east passing across northern New York during the afternoon. Thunderstorms preceded and accompanied the front. A few storms had strong winds and hail. In Tupper Lake, NY trees and power poles were blown down. In addition, nickle size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 31, 9:00 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 31, 9:00 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT FRI AUG 31 2001

CONVECTIVE OUTLOOK...MODERATELY SHEARED ENVIRONMENT TODAY WITH UPPER
JET CORE POSITIONED OVER SOUTHERN QUEBEC.  SOME INSTABILITY COULD BE
REALIZED TODAY WITH ADEQUATE INSOLATION...COULD YIELD CAPE VALUES
1000-1500 J/KG WITH NO APPRECIABLE CAP.  850 MB CONVERGENCE/300 MB
DIVERGENCE COUPLET HAS A HUGE MAXIMUM EXTENDING FROM NORTHERN MAINE
SOUTHWESTWARD THROUGH VERMONT INTO EASTERN NEW YORK STATE...PROVIDING
VERY FAVORABLE ENVIRONMENT FOR DEEP ASCENT.  MAIN THREAT CONTINUES TO
BE DAMAGING WIND (SEE 1230 UTC SPC DISCUSSION) WITH MULTICELLULAR OR
LINEAR THUNDERSTORM ORGANIZATION EXPECTED.  COLD FRONT LAGGING WAY
BACK TO THE NORTHWEST...NOT EXPECTED TO CROSS THE AREA UNTIL THIS
EVENING...SO ALL ACTIVITY SHOULD BE AHEAD OF AND WITH THE SURFACE
TROUGH PASSAGE PRECEDING THE FRONT.  GOES-8 RAPID SCAN OPERATIONS
REQUEST SUBMITTED FOR 1526-2326 UTC.

WILL UPDATE ZONES TO MAKE A FEW WORDING CHANGES...NO WHOLESALE
CHANGES ANTICIPATED.

ST. JEAN

.BTV...NONE.

In the hours before

Special weather statement, Aug 31, 9:39 AM EST, 4 hours 31 minutes before
NYZ026>031-034-035-VTZ001>012-010000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1039 AM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORMS POSSIBLE IN VERMONT AND NORTHERN NEW YORK
THIS AFTERNOON AND EVENING...

THE THREAT CONTINUES FOR SEVERE THUNDERSTORMS IN THE NORTH COUNTRY
THIS AFTERNOON AND EVENING.  A COLD FRONT WAS ADVANCING
SOUTHEASTWARD THROUGH SOUTHERN ONTARIO AND SOUTHWESTERN QUEBEC...AND
WILL TRAVEL THROUGH OUR REGION THIS EVENING.  THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AHEAD OF THE FRONT.  SOME OF THESE STORMS
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER
INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE
ACTION IF SEVERE WEATHER THREATENS LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED
FORECASTS.

&&

ST. JEAN/NWS BURLINGTON VT
Special weather statement, Aug 31, 2:08 PM EST, 2 minutes before
NYZ026>031-034-035-VTZ001>012-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT FRI AUG 31 2001

...SEVERE THUNDERSTORM WATCH NUMBER 704 ISSUED FOR THE NORTH
COUNTRY...

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR THE ENTIRE NORTH COUNTRY...EFFECTIVE UNTIL
900 PM.  THE COUNTIES INCLUDED IN THE WATCH ARE SAINT
LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES IN NORTHERN NEW
YORK.  FOR VERMONT...THE COUNTIES ARE GRAND ISLE...FRANKLIN...
CHITTENDEN...ADDISON...RUTLAND...ORLEANS...LAMOILLE...WASHINGTON...
ORANGE...WINDSOR...CALEDONIA...AND ESSEX.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR ADDITIONAL PRODUCTS
DESIGNED TO KEEP YOU INFORMED ON THIS SEVERE THUNDERSTORM POTENTIAL.

EVENSON

The radar

The Burlington radar (KCXX), 107 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 31, 2:10 PM EST
Where
Franklin County, Tupper Lake
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.233, -74.450

Hail, Franklin

When
August 31, 2:10 PM EST
Where
Franklin County, Tupper Lake
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.233, -74.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265823, 5265824.